Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 168, NWS Austin/San Antonio, TX

June 25, 2004Gonzales County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 25, 2004, 6:42 PM CDT for Gonzales County, Lavaca County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 6:42 PM CDT (23:42 UTC)
Expired
Jun 25, 2004, 9:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Gonzales County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 87 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2263 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 252342
FFWSAT
TXC177-285-260245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  GONZALES
  LAVACA

* UNTIL 945 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS MOVING EAST OVER         
  GONZALES AND LAVACA COUNTIES.

* OTHER LOCATIONS IN THE WARNING INCLUDE WAELDER...SUBLIME...
  SPEAKS...SMILEY...PALMETO...NIXON...MOULTON...HALLETTSVILLE...
  GONZALES...EZZELL AND CHEAPSIDE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2906 9692 2939 9724 2913 9762 2942 9781
          2965 9760 2978 9733 2962 9712 2963 9689
          2936 9655

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 6:20 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 25, 6:20 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 PM CDT FRI JUN 25 2004

.UPDATE...
UPDATED FORECAST TO RE-TOOL 1ST PERIOD POPS BASED ON LATEST RADAR AND
SATELLITE TRENDS. INCREASED QPF THRU SAT AS WELL. OTHERWISE...
PREVIOUS FORECAST THINKING ON TRACK.

&&

.PREV DISCUSSION...
WITH THE UPPER LOW OVER THE AREA TONIGHT AND SATURDAY WILL HAVE
ORGANIZED HEAVY RAINFALL MOST AREAS.  THEREFORE A FLASH FLOOD WATCH
WILL BE ISSUED. IT WILL COVER ALL OF SOUTH CENTRAL TEXAS WITH THE
HIGHER RAINFALL, UP TO 6 INCHES POSSIBLE, EAST OF INTERSTATE
35....AND RUN THROUGH SUNDAY MORNING.  THIS IS A CONTINUING
CUMULATIVE RAIN EVENT.  WITH A GENERAL TROUGHINESS FORECAST TO
REMAIN OVER CENTRAL TEXAS THROUGH MONDAY WILL HAVE MOSTLY DAYTIME
HEAT INDUCED HEAVY RAINS AND THUNDERSTORMS. A DEEP TROPICAL FLOW
CONTINUES TUESDAY THEN GRADUALLY WEAKENS WEDNESDAY.  WILL HAVE
DAYTIME HEATING SHOWERS AND THUNDERSTORMS EACH DAY THROUGH NEXT
FRIDAY.  DAYTIME HIGHS AND OVERNIGHT LOWS WILL DEFINITIVELY BE
SHOWER DEPENDENT OVER THE WEEKEND, THEN BACK TO SEASONAL LEVELS BY
THE MIDDLE OF NEXT WEEK.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THRU SUN AFTN.

&&

11/03/08/JB/26
Hazardous weather outlook, Jun 25, 5:05 AM CDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT FRI JUN 25 2004

TXZ171>173-183>194-202>209-217>225-228-261002-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
505 AM CDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A POTENTIAL FOR LOCALLY HEAVY RAINFALL CONTINUES ACROSS THE AREA AS
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOP DURING THE
DAY AND CONTINUE INTO THE EVENING HOURS.  ISOLATED HEAVY RAIN AMOUNTS
OF 2 TO 3 INCHES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...
A CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
CONTINUE THROUGH MUCH OF NEXT WEEK AS A WEAK UPPER AIR DISTURBANCE
REMAINS OVER TEXAS

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 25, 2:12 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
212 PM CDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             UVALDE                  29.22N 99.78W
06/25/2004  1.25 INCH        UVALDE             TX   AMATEUR RADIO

&&

DC
Local storm report, Jun 25, 2:28 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
228 PM CDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0202 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/25/2004                   BEXAR              TX   LAW ENFORCEMENT

            CALLAGHAN RD EAST OF WOODSIDE CLOSED.

0206 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/25/2004                   BEXAR              TX   LAW ENFORCEMENT

            DANVILLE AV AT OVERBROOK CLOSED.

0212 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/25/2004                   BEXAR              TX   LAW ENFORCEMENT

            MCNEAL AT OVERBROOK CLOSED.

0202 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/25/2004                   BEXAR              TX   LAW ENFORCEMENT

            SAN PEDRO DR AT MALTSBERGER CLOSED.

0215 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/25/2004                   BEXAR              TX   LAW ENFORCEMENT

            SINCLAIR RD AT ROSILLO CREEK CLOSED.

&&

DC
Local storm report, Jun 25, 2:46 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
246 PM CDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      DEL RIO                 29.38N 100.90W
06/25/2004                   VAL VERDE          TX   LAW ENFORCEMENT

            SEVERAL LOW WATER CROSSINGS CLOSED.

0230 PM     HAIL             UVALDE                  29.22N 99.78W
06/25/2004  1.50 INCH        UVALDE             TX   LAW ENFORCEMENT

&&

DC
Local storm report, Jun 25, 3:52 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/25/2004                   BEXAR              TX   LAW ENFORCEMENT

            CALLAHAN RD AT SLOAN CLOSED.

0311 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/25/2004                   BEXAR              TX   LAW ENFORCEMENT

            DREAMLAND DR AT VANCE JACKSON CLOSED.

0234 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/25/2004                   BEXAR              TX   LAW ENFORCEMENT

            IH 10 AT WEST AVE CLOSED.

0251 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/25/2004                   BEXAR              TX   LAW ENFORCEMENT

            MALTSBERGER LN 900 FT EAST OF SAN PEDRO CLOSED.

0329 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/25/2004                   BEXAR              TX   LAW ENFORCEMENT

            MISSION RD AT SAN ANTONIO RIVER CLOSED.

0241 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/25/2004                   BEXAR              TX   LAW ENFORCEMENT

            OVERBROOK DR AT ALGET CLOSED.

0306 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/25/2004                   BEXAR              TX   LAW ENFORCEMENT

            VERBENA RD AT ENCINO PARK CLOSED.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:08 PM CDTFlash Flood WarningEWXGonzales2 hr
Jun 24, 7:37 PM CDTFlash Flood WarningEWXDeWitt, Lavaca3 hr
Jun 25, 1:13 PM CDTFlash Flood WarningEWXBexar3 hr
Jun 25, 1:23 PM CDTFlash Flood WarningEWXKinney, Uvalde, Val Verde3 hr
Jun 25, 1:29 PM CDTFlash Flood WarningEWXTravis3 hr
Jun 25, 1:58 PM CDTFlash Flood WarningEWXMedina3 hr
Jun 25, 2:32 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala73 min
Jun 25, 3:07 PM CDTFlash Flood WarningEWXGillespie, Llano3 hr
Jun 25, 3:15 PM CDTFlash Flood WarningEWXAtascosa3 hr
Jun 25, 3:28 PM CDTFlash Flood WarningEWXFayette, Gonzales, Lavaca3 hr
Jun 25, 3:34 PM CDTFlash Flood WarningEWXBexar116 min
Jun 25, 3:55 PM CDTFlash Flood WarningEWXKendall2 hr
Jun 25, 4:27 PM CDTFlash Flood WarningEWXDeWitt, Karnes, Wilson4 hr
Jun 25, 4:42 PM CDTSevere Thunderstorm WarningEWXLavaca63 min
Jun 25, 5:23 PM CDTFlash Flood WarningEWXBexar2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.